Alert archive / Missouri / River Flood Warnings in 2020

River Flood Warning 130, NWS St. Louis, MO

May 18, 2020Crawford County, Missouri

NWS St. Louis, MO issued this river flood warning at May 18, 2020, 11:41 AM CDT for Crawford County, Missouri. It took effect at May 18, 2020, 1:00 PM CDT. It was in force for 9 hr.

The area

The outline as issued.

The facts

Issued
May 18, 2020, 11:41 AM CDT (16:41 UTC)
In effect from
May 18, 2020, 1:00 PM CDT
Expired
May 18, 2020, 9:52 PM CDT
In force
9 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

County Crawford County, MO

The radar

The St Louis radar (KLSX), 101 km from the middle of the area, began a volume at 16:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Meramec River near Steelville (SEEM7). The gauge peaked at 12.05 ft at May 18, 2020, 2:00 PM CDT.

actionminormoderate510152005/1805/1905/20
Action stage
10 ft
Minor stage
12 ft
Moderate stage
20 ft
Major stage
25 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07013000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

551 
WGUS43 KLSX 181641
FLWLSX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service St Louis MO
1141 AM CDT Mon May 18 2020

...The National Weather Service in St. Louis has issued a flood 
warning for the following rivers in Missouri...
 
  Meramec River near Steelville

River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC055-192239-
/O.NEW.KLSX.FL.W.0130.200518T1800Z-200520T0000Z/
/SEEM7.1.ER.200518T1800Z.200518T1800Z.200518T1800Z.NO/
1141 AM CDT Mon May 18 2020

The National Weather Service in St. Louis has issued a 

* Flood Warning for 
  the Meramec River near Steelville
* until Tuesday evening.
* At 11:00 AM Monday the stage was 11.9 feet.
* Flood stage is 12.0 feet.
* The river is forecast to crest around 12.0 feet this afternoon, and
  then fall below flood stage this evening.
* Minor flooding is forecast.
* Impact:  At 12.0 feet...Agricultural and recreational areas along 
  the right bank flood.  At Adventure Outdoors west of Steelville, 
  the store begins to flood near this height.

&&
                   Fld   Latest               7 a.m. Forecast
LOCATION           Stg  Obs Stg     05/19  05/20  05/21  05/22  05/23

Meramec River
  Steelville      12.0   11.93       9.5    6.0    4.5    3.8    3.5


&&


LAT...LON 3793 9152 3800 9152 3806 9125 3801 9121




$$
2 follow-up statements
738 
WGUS83 KLSX 181833
FLSLSX
Flood Statement
National Weather Service St Louis MO
133 PM CDT Mon May 18 2020

...The flood warning continues for the  Meramec River at the
following locations...
 
  Meramec River near Steelville

  Meramec River near Sullivan

  Meramec River near Arnold

River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC055-200031-
/O.EXT.KLSX.FL.W.0130.000000T0000Z-200520T1200Z/
/SEEM7.1.ER.200518T1730Z.200519T0000Z.200519T0600Z.NO/
133 PM CDT Mon May 18 2020

The Flood Warning continues for
  the Meramec River near Steelville
* until Wednesday morning.
* At  1:00 PM Monday the stage was 12.0 feet.
* Flood stage is 12.0 feet.
* Minor flooding is forecast.
* The river is forecast to crest near 12.1 feet by this evening, then
  fall below flood stage after midnight tonight.
* Impact:  At 12.0 feet...Agricultural and recreational areas along 
  the right bank flood.  At Adventure Outdoors west of Steelville, 
  the store begins to flood near this height.

&&
                   Fld   Latest               7 a.m. Forecast
LOCATION           Stg  Obs Stg     05/19  05/20  05/21  05/22  05/23

Meramec River
  Steelville      12.0   12.03      11.5    7.0    5.0    4.1    3.7


&&


LAT...LON 3793 9152 3800 9152 3806 9125 3801 9121




$$

MOC055-221-200031-
/O.EXT.KLSX.FL.W.0122.000000T0000Z-200521T0412Z/
/SLLM7.1.ER.200518T0757Z.200519T0000Z.200519T2212Z.NO/
133 PM CDT Mon May 18 2020

The Flood Warning continues for
  the Meramec River near Sullivan
* until Wednesday evening.
* At  1:00 PM Monday the stage was 13.1 feet.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* The river is forecast to crest near 13.4 feet by this evening, then
  fall below flood stage tomorrow afternoon.
* Impact:  At 12.0 feet...The main entrance gate at Onondaga Cave 
  State Park begins flooding near this height.  This may eventually  
  force the park to use the rear entrance as the primary entrance to 
  the park.

&&
                   Fld   Latest               7 a.m. Forecast
LOCATION           Stg  Obs Stg     05/19  05/20  05/21  05/22  05/23

Meramec River
  Sullivan        11.0   13.12      12.5    8.9    6.8    5.8    5.2


&&


LAT...LON 3800 9120 3806 9125 3829 9109 3840 9090
      3837 9082                       



$$

MOC099-189-200031-
/O.EXT.KLSX.FL.W.0119.000000T0000Z-200524T0325Z/
/ARNM7.1.ER.200518T0624Z.200520T1800Z.200522T2125Z.NO/
133 PM CDT Mon May 18 2020

The Flood Warning continues for
  the Meramec River near Arnold
* until Saturday evening.
* At  1:00 PM Monday the stage was 25.4 feet.
* Flood stage is 24.0 feet.
* Minor flooding is forecast.
* The river is forecast to crest near 28.0 feet by Wednesday early 
  afternoon, then fall below flood stage Friday afternoon.
* Impact:  At 27.0 feet...Meramec Bottom Road between Wells Road and 
  Kerth Road begins flooding near this height.

&&
                   Fld   Latest               7 a.m. Forecast
LOCATION           Stg  Obs Stg     05/19  05/20  05/21  05/22  05/23

Meramec River
  Arnold          24.0   25.36      27.0   27.9   27.7   25.3   22.3


&&


LAT...LON 3848 9043 3848 9039 3846 9032 3841 9034
     3845 9043                        



$$
041 
WGUS83 KLSX 190252
FLSLSX
Flood Statement
National Weather Service St Louis MO
952 PM CDT Mon May 18 2020

...The flood warning is cancelled for the following rivers in 
Missouri...

 
  Meramec River near Steelville

  
River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC055-190322-
/O.CAN.KLSX.FL.W.0130.000000T0000Z-200520T1200Z/
/SEEM7.1.ER.200518T1730Z.200518T1900Z.200518T2050Z.NO/
952 PM CDT Mon May 18 2020

The Flood Warning is cancelled for
  the Meramec River near Steelville.
* At  9:30 PM Monday the stage was 8.9 feet.
* Flood stage is 12.0 feet.
* The river fell below flood stage at  3:50 PM Monday.
* The river will continue falling to 5.1 feet by Wednesday morning.


&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     05/19  05/20  05/21  05/22  05/23

Meramec River
  Steelville      12.0    8.92       6.5    5.1    4.6    4.0    3.5


&&


LAT...LON 3793 9152 3800 9152 3806 9125 3801 9121




$$

maples

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at May 18, 7:03 AM CDT, 4 hours 38 minutes earlier.

Area forecast discussion, May 18, 7:03 AM CDT, 4 hours 38 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
703 AM CDT Mon May 18 2020

.SHORT TERM...  (Through Late Tuesday Afternoon)
Issued at 315 AM CDT Mon May 18 2020

Early this morning, an upper level longwave RIDGE prevailed over
eastern and central North America.  Three storm systems of note
existed:  one centered near the Quad Cities, another centered over
southern Mississippi and the other in the form of Tropical Storm
"Arthur" located just off the Carolina coast.  At the surface, low
pressure was located over northern Illinois with a trailing cold
front south of this low through western Indiana.  Temperatures have
fallen into the 50s behind the front in our region.  What clearing
that had occurred with cold FROPA has been replaced by wraparound
cloudiness from the north in many areas with a few showers appearing
on radar just north of the forecast area in southeastern Iowa.

There continues to be good model consensus with regards to the track
of the upper LO, taking the center of it southeast through IL today
and tonight, settling into central Tennessee on Tuesday afternoon.
The synoptic setup with deep cyclonic flow and its implied lift,
further enhanced by proximity to the center and a strong upper level
disturbance rotating around will lead to the development of
scattered showers across much of the forecast area, with coverage
peaking during peak heating in the afternoon.  Furthermore, vertical
soundings show shallow and fairly skinny CAPE, mainly for areas near
and east of the MS River.  Ordinarily this would not be much concern
and not a cause to add thunder, but where lift can be enhanced due
to proximity of the center of the upper LO track--namely in areas
near central and east-central IL this afternoon--the lift should
serve to broaden and deepen the CAPE a bit more and appears it may
occur to enough extent to add thunder into the grids for these
areas.  Finally, if low level instability can peak enough--and this
will be a bit in doubt due to extensive cloud cover--the overall
scenario is one that suggests the potential for isolated cold air
funnels in areas towards central IL, where the mid level temps will
bottom out near the core of the upper LO.

Shower activity will diminish, but probably not entirely disappear,
with loss of heating tonight.

The LO center will then track south of our area on Tuesday.  While
implied lift from deep cyclonic flow will again exist to where
isolated to scattered showers to form, peaking in coverage with the
heating of the day in the afternoon, thunder chances look less and
the cold air funnel setup also looks considerably less with the cold
core of the LO sufficiently far away.

With extensive cloud cover and eventually showers developing, but
respecting that it is mid May, leaned between the 25th and 50th
percentiles for max temps today.  Tuesday, in some ways, looks more
favorable for maintaining a cooler regime over our area, and leaned
more towards an outright 25th percentile for maxes that day.  Min
temps tonight could tail off into the 40s in spots if some areas can
clear, but this also looks in doubt and went on the warm side.

TES

.LONG TERM...  (Tuesday Night through Sunday)
Issued at 315 AM CDT Mon May 18 2020

The GEFS H500 mean shows a high-amplitude longwave upper RIDGE over
central and eastern North America at the start of this period and
this RIDGE is forecast to be maintained through the entirety of this
period.

The main item of focus continues to be the cutoff LO, whose track
has been deflected further west thanks to Tropical Storm "Arthur",
and begins the period over central Tennessee.  Deep cyclonic flow
will extend back into our region and this will at least result in
additional cloud cover if not maintenance of shower chances for at
least some portions of our region.  The GEFS H500 mean forecast
supports this LO hovering over the Lower Ohio Valley through late
Thursday before finally departing for the northeastern CONUS on
Friday.  This is virtually no change from what was advertised 24hrs
ago suggesting some stability and increased confidence in this
outcome.  This would also suggest the additional clouds and shower
chances will linger into Thursday for at least areas east the MS
River.  However cyclonic flow is also advertised to lessen a bit
each day, likely resulting in diminishing returns on shower coverage
as well.

Influence from a cool area of high pressure over the northeastern
CONUS on Wednesday and Thursday along with clouds and rain chances
will keep temps below average.

Both temperatures and moisture should be on a more significant rise
by Friday and through the weekend as surface flow becomes southerly
per the GEFS mean surface pressure.  In addition, rain chances do
not seem to go anywhere, merely being replaced by impact of upper
level disturbances in a developing SW flow aloft pattern interacting
with a much juicier column as the longwave RIDGE axis edges just a
tad eastward.

The extended period of dry weather for much of this week that we
seemed to be on the precipice of in the forecast from a couple days
ago now seems long gone.  It is May, after all.

TES

&&

.AVIATION...  (For the 12z TAFs through 12z Tuesday Morning)
Issued at 639 AM CDT Mon May 18 2020

Low level cloudiness will continue to rotate through our area on
the backside of the low over northern IL. There will be mainly
MVFR cloud ceilings today and tonight between 1000-2500 feet.
There will also be scattered light showers, mainly this afternoon
in UIN and the St Louis metro area. Patchy drizzle is also
possible which may briefly reduce the visibility. West-northwest
winds will become more due northwesterly this afternoon.

SPECIFICS FOR KSTL: Low level cloudiness will continue to rotate
through our area on the backside of the low over northern IL.
There will be mainly MVFR cloud ceilings today through Tuesday
morning between 1000-2500 feet. There will also be scattered
light showers, mainly this afternoon. Patchy drizzle is also
possible which may briefly reduce the visibility. Westerly winds
will become northwesterly late this afternoon.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 18, 3:30 AM CDT, 8 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
330 AM CDT Mon May 18 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
330 AM CDT Mon May 18 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a slight chance for thunderstorms this afternoon for areas
east of the Mississippi River. Severe storm probabilities are low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The chance for thunderstorms returns to the area on Friday and
continues each day through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 8:25 PM CDTRiver Flood WarningLSXLincoln17 hr
May 17, 8:43 PM CDTRiver Flood WarningLSXMarion57 hr
May 17, 8:43 PM CDTRiver Flood WarningLSXPike58 hr
May 17, 9:51 PM CDTRiver Flood WarningLSXLincoln24 hr

Nearby

River Flood Warnings in Missouri, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.